Man claims he 'hears God' after taking normal antibiotics

We usually don’t read the insert in the medication box and the side effects which are listed. Yet, one patient who took antibiotics had a quite frightening psychotic episode.

 Man stands beneath the heavens. Does he hear the voice of God? (photo credit: PIXABAY)
Man stands beneath the heavens. Does he hear the voice of God?
(photo credit: PIXABAY)

People usually take a prescription drug if a doctor recommends and prescribes it. They usually don’t worry about side effects, yet there are some strange ones. This piece describes a very rare case of a man who "heard God" in reaction to his antibiotics and was reported in the journal BMC Psychiatry.

A man, 50, came to a hospital with a diagnosis of pneumonia, where he was prescribed amoxicillin and clavulanic acid, a combined antibiotic known as Augmentin which is commonly used to treat bacterial infections. He was discharged but when the respiratory symptoms didn’t subside he returned to the ER and was prescribed another antibiotic called clarithromycin which is effective against a variety of bacteria and helps treat, among other illnesses, pneumonia or severe bronchitis.

Two days after receiving the second antibiotic prescription, his family noticed a drastic change in his behavior, with what is known in medical parlance as abnormal logorrhea, or "speaking" in Hebrew (tendency to talk a lot). He was irritable, constantly moving around, and very jumpy. And, his most prominent symptom was that he thought that God was talking to him.

The patient had no history of psychiatric illness, drug use, or alcohol abuse, and had never taken antibiotics before. He told the doctors that the first night he took the antibiotic, he felt like he was dying, and began to hallucinate that he "heard God speak to him and say he was chosen for a special mission."

A psychiatric evaluation confirmed the symptoms described by family members. Instead of starting antipsychotic treatment immediately, as the patient was somewhat aware that the sounds he was hearing were hallucinatory, the team decided to discontinue clarithromycin, realizing that if this didn’t work, antipsychotic medication might be needed. When clarithromycin treatment was stopped, his symptoms subsided within 12 hours, until he was more aware that he was that he wasn’t chosen by God.

Colorful of tablets and capsules pill in blister packaging arranged with beautiful pattern with flare light. Pharmaceutical industry concept. Pharmacy drugstore. Antibiotic drug resistance (credit: INGIMAGE)Colorful of tablets and capsules pill in blister packaging arranged with beautiful pattern with flare light. Pharmaceutical industry concept. Pharmacy drugstore. Antibiotic drug resistance (credit: INGIMAGE)

The team stated in a report that because the patient was 50 years old, with no psychiatric history, given the proximity of his taking clarithromycin and the manic episode, in addition to the rapid improvement after stopping clarithromycin, they saw that the manic episode was definitely caused by the medication. 

The patient was discharged again. This time, he was given the initial antibiotic – amoxicillin and clavulanic acid as a treatment for his pneumonia. His psychotic symptoms returned almost immediately and at midnight he began to hear voices once more and returned to the hospital the next day.

The team writes that episodes of hallucinations are common after administration of gamma-Aminobutyric acid acid-lowering drugs (Non-proteinaceous amino acid). The doctors weren’t sure if a reaction between the two types of antibiotics was to blame for the hallucinations, or if the man suffered from two psychotic reactions to the two types of antibiotics prescribed to him.

The team wrote that it’s difficult to differentiate the effect of any antibiotic, as the patient experienced hallucinations after taking amoxicillin, which continued along with manic clinical signs with clarithromycin and amoxicillin. However, it can be assumed that this is a drug interaction between the two antibiotics because it’s known that both can trigger such an episode. They added that "The patient is likely to experience psychiatric symptoms on two occasions, with two different types of antibiotics, which emphasizes the relevance of  knowing each patient's individual biological sensitivity."